Hail, Hutchinson
- When
- August 17, 2:03 PM CST
- Where
- Hutchinson County, 1.38 mi S of Pringle
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.930, -101.450
High instability but low wind shear environment across the region did set up for thunderstorms to develop across portions of the Texas Panhandle. Thunderstorms that developed would be very slow moving to nearly stationary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
High instability but low wind shear environment across the region did set up for thunderstorms to develop across portions of the Texas Panhandle. Thunderstorms that developed would be very slow moving to nearly stationary. The combination of a weak surface boundary, high moisture and slow storm movement, led to flash flooding. The more intense storms did produce large hail and severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 17, 1:19 PM CST, 44 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 219 PM CDT Fri Aug 17 2018 .MESOSCALE UPDATE... ...A few strong to severe storms possible this afternoon... A few strong to severe storms are likely to form this afternoon somewhere within 100 miles either side of an arc from roughly Childress to Pampa to Borger to Boise City. Very moist air evidenced by surface dewpts in the mid 60s to lower 70s in northeast sections of the area will contribute to MLCAPE values north of 2500 J/kg. In spite of some decent veering with height in the low levels and adequate anvil level flow, very weak mid level winds will probably limit storm organization somewhat this afternoon. Storms furthest to the NE may be able to realize 25 knots of effective shear and briefly acquire supercellular characteristics, but most convection should be of the pulse/multicell variety. Upwards of 1500 J/kg of DCAPE will promote the possibility for severe winds and there should be enough CAPE and adequate lapse rates for a severe hail threat. Lack of persistent rotation along with relatively high freezing and wet bulb zero heights may limit hail sizes, though couldn't rule out a 1.75" or greater hail report in the most robust updrafts. Though a relatively shallow warm cloud layer may keep precip efficiency on the lower side, PWAT values of around 1.25" and slow storm motions may result in areas of flash flooding. Simpson && .PREV DISCUSSION... /Issued 1248 PM CDT Fri Aug 17 2018/ AVIATION...18Z TAFs Thunderstorm chances and the possibility for low cigs Saturday morning are the focuses of this TAF period. KDHT and KAMA have a better chance of seeing storms this afternoon and tonight than does KGUY, though KGUY could well see showers and a few storms in the overnight hours. Forecast soundings indicate a possibility for another round of low clouds after midnight tonight and have hinted at it with a SCT007 cig at all sites. Future TAF issuances will need to address the possibility of adding an IFR period into the TAFs but did not go pessimistic quite yet as rainfall tonight will have a bearing on the evolution of the weather tomorrow morning. Winds will be generally light and out of the southeast outside of thunderstorms. Simpson PREV DISCUSSION... /Issued 839 AM CDT Fri Aug 17 2018/ UPDATE...Patchy Dense Fog in Northern Panhandles this AM Made a quick update to include patchy dense fog in the forecast through 10-11AM. Vis satellite shows an area of dense fog/low clouds that have been verified via spotter and webcam ground truth. Fog and low clouds are expected to mix out in the next few hours. Updated grids/zones are out. Simpson PREV DISCUSSION... /Issued 457 AM CDT Fri Aug 17 2018/ DISCUSSION... For today and tonight, given that showers and tstms have dissipated across the area much sooner than previous days, the atmosphere should have sufficient time to recover today to allow another round of showers and tstms to develop. Expect the threat of isold to sct tstms to increase this afternoon across most of the fcst area courtesy of daytime heating, more than adequate low level moisture, and an increasingly unstable atmosphere. Used areal qualifier wording with slgt chc to chc pop values. Expect tstm coverage to increase across the area this evening and tonight as a minor upper level shortwave trof rounds the southwestern states upper level ridge and impinges on the southern high plains and moves across the region. Short range models are depicting this particular upper level shortwave trof fairly well and were accepted. Last evening's 00Z KAMA sounding revealed a PWAT value approaching 1.40 inches. This raises concern for very heavy rainfall to accompany the strongest storms later today and tonight, with flooding or flash flooding a real possibility. Do agree with WPC Day 1 Excessive Rainfall Outlook graphic. Have incorporated mention of heavy rainfall in the weather grids for this evening and tonight. In addition, much like the past few days, some storms may become strong to marginally severe, with damaging winds and hail the primary hazards. Have raised pops somewhat for tonight and also utilized areal qualifier wording. Depending on how much or how long residual precipitation and cloud cover linger on Saturday, a near repeat performance may be in the offing with similar parameters present as described above. Also, a low level jet is progged to develop Saturday evening along with passage of a slightly stronger upper level shortwave trof, both of which may contribute to better storm organization if all elements come together at the right time. Nevertheless, the threat for heavy rainfall along with strong to marginally severe storms exists for Saturday afternoon through Saturday night. Damaging winds and hail will be the main severe weather hazards in addition to the potential for very heavy rainfall from the strongest storms, which could lead to localized flooding or flash flooding. WPC Day 2 Excessive Rainfall Outlook graphic is plausible based on the synoptic scale situation. Raised pops for Saturday and Saturday night. A cold front is slated to move south across the forecast area on Sunday and will bring drier air into the region for a couple days. Lingering slight chc pops for Sunday followed by no pops for Sunday night through Monday night. Moisture returns to the area on Tuesday with medium range models suggesting some semblance of a WNW to NW flow aloft pattern resuming for a few days. Slgt chc pops for Tuesday, Tuesday night, Wednesday night, and Thursday night seem plausible this far out in time. Andrade && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 9/14
Hazardous Weather Outlook National Weather Service Amarillo TX 405 AM CDT Fri Aug 17 2018 OKZ001>003-TXZ001>020-317-172100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 405 AM CDT Fri Aug 17 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop this afternoon through tonight across the Oklahoma and Texas Panhandles. Some storms may become strong to marginally severe, with damaging winds and hail the primary hazards. In addition, heavy rainfall will likely accompany the strongest storms, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across most of the Oklahoma and Texas Panhandles Saturday through Sunday, and then again Tuesday, Tuesday night, and Wednesday night. A few storms may become strong to marginally severe, with damaging winds and hail the primary hazards. In addition, heavy rainfall may accompany the strongest storms, which could lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Andrade
The Amarillo radar (KAMA), 81 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
3 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Major street flooding in Stinnett. One foot of fast flowing water over some roads in town with water well up into residents yards. Rainfall of 1.53 in 40 minutes at nearby West Texas Mesonet site. Emergency manager reported water flowing into home with garage and utility rooms completely flooded.
Road was impassible and closed due to 2 feet of rapidly running water across 1526 at a creek crossing.
Spotters in Sunray confirmed wind gusts likely over 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780327, 780328, 780329, 780331, 780332, 780333, 780334.